Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 1, NWS Topeka, KS

February 24, 2007Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Feb 24, 2007, 1:00 AM CST for Ottawa County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2007, 1:00 AM CST (07:00 UTC)
Expired
Feb 24, 2007, 1:45 AM CST
In force
45 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 133 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 240700
SVRTOP
KSC143-240745-
/O.NEW.KTOP.SV.W.0001.070224T0700Z-070224T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
100 AM CST SAT FEB 24 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 145 AM CST

* AT 1258 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES WEST OF TESCOTT...OR ABOUT 4 MILES EAST OF LINCOLN...MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TESCOTT...
  CULVER...
  ADA...
  MINNEAPOLIS...
  DELPHOS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3924 9792 3930 9782 3930 9756 3920 9747
      3896 9767 3897 9792

$$
2 follow-up statements
000 
WWUS53 KTOP 240716
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
115 AM CST SAT FEB 24 2007

KSC143-240745-
/O.CON.KTOP.SV.W.0001.000000T0000Z-070224T0745Z/
OTTAWA-
115 AM CST SAT FEB 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CST
FOR OTTAWA COUNTY...

AT 1258 AM CST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL 3 MILES SOUTHWEST OF 
LINCOLN IN LINCOLN COUNTY.  THIS STORM ALSO HAS THE POTENTIAL TO 
PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 
NEAR TESCOTT...OR ABOUT 13 MILES EAST OF LINCOLN...MOVING EAST AT 40 
MPH.

LOCATIONS IMPACTED INCLUDE...
CULVER...ADA...TESCOTT...DELPHOS AND MINNEAPOLIS.

FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A 
BASEMENT AND AVOID WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3924 9792 3930 9782 3930 9756 3920 9747
      3896 9767 3897 9792

$$
000 
WWUS53 KTOP 240743
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
143 AM CST SAT FEB 24 2007

KSC143-240753-
/O.EXP.KTOP.SV.W.0001.000000T0000Z-070224T0745Z/
OTTAWA-
143 AM CST SAT FEB 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA COUNTY WILL EXPIRE AT
145 AM CST...

AT 143 AM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3924 9792 3930 9782 3930 9756 3920 9747
      3896 9767 3897 9792

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 4:01 PM CST, 8 hours 59 minutes earlier.

Area forecast discussion, Feb 23, 4:01 PM CST, 8 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
401 PM CST FRI FEB 23 2007

.DISCUSSION...

CONCERNS FOCUS ON SEVERE WEATHER POTENTIAL LATE TONIGHT THROUGH
SATURDAY AFTERNOON AND WINTER WEATHER POTENTIAL ON THE BACKSIDE OF
STORM SYSTEM SATURDAY NIGHT.

UPPER LEVEL LOW CURRENTLY IS LOCATED ACROSS NORTHERN AZ AND SOUTHERN
UT. THIS FEATURE CONTINUES ON ITS STEADY EASTWARD PROGRESSION PER
HEIGHT TENDENCY AND WV IMAGERY. MOISTURE ADVECTION FROM THE GOM
CONTINUES TO TRANSPORT NORTHWARD ACROSS THE PLAINS STATES...WITH
NEAR 50 TD IN CENTRAL KANSAS. WAA AND ISENTROPIC SURFACES SUGGEST
THREAT FOR SCATTERED CONVECTION ACROSS CWA AS LARGE SCALE ASCENT
OVERSPREADS THE AREA BY THIS EVENING. WILL CONTINUE MENTION OF
LIKELY POPS MOST AREAS THROUGH THE LATE EVENING INTO OVERNIGHT
HOURS. SEVERE CONVECTION WILL LIKELY DEVELOP THROUGHOUT PORTIONS OF
SOUTHWEST KANSAS INTO THE TEXAS PANHANDLE EARLY THIS EVENING INTO
TONIGHT. THIS CONVECTION WILL EVENTUALLY EVOLVE INTO A SQUALL LINE
AND PROGRESS EASTWARD TOWARDS CENTRAL KANSAS. A FEW SEVERE STORMS
MAY BE POSSIBLE LATE TONIGHT INTO SATURDAY MORNING ACROSS THE
WESTERN HALF OF THE CWA AS THE AFOREMENTIONED STORMS MOVE INTO THE
AREA.

THE UPPER LOW TRANSLATES EAST-NORTHEASTWARD INTO SOUTHERN KANSAS
DURING THE SATURDAY MORNING INTO MIDDAY TIMEFRAME. A SURFACE LOW
WILL BE ESTABLISHED NORTH-NORTHEAST OF THE UPPER LOW. A MID LEVEL
DRY PUNCH DEPICTED AT H7-H5 WILL ROTATE AROUND THE BASE OF THE UPPER
LOW AND INTO SOUTHERN AND CENTRAL KANSAS DURING THE MORNING HOURS.
THIS WILL PROVIDE AN ESSENTIAL INGREDIENT FOR THE SEVERE WEATHER
SETUP AS SURFACE HEATING WILL COMMENCE AHEAD OF THE PACIFIC
FRONT/DRYLINE. LIKEWISE...STEEP LOW LEVEL LAPSE RATES WILL BE
PRESENT AIDING IN SUFFICIENT INSTABILITY. LOW TOPPED STORMS WILL
DEVELOP AROUND MIDDAY ALONG THE DRYLINE NEAR THE SURFACE LOW. SBCAPE
ON THE ORDER OF 500 J/KG WILL BE PRESENT WHERE CLEARING HAS TAKEN
PLACE...ROUGHLY ALONG AND SOUTH OF A SALINA TO EMPORIA LINE. SHEAR
WILL BE SUFFICIENT TO SUPPORT LOW TOPPED SUPERCELLS. IN
ADDITION...STORMS IN THE WARM SECTOR THAT TRAVERSE ANY BAROCLINIC
BOUNDARY CREATED BY DIFFERENTIAL HEATING AND/OR EARLIER CONVECTION
WILL HAVE THE POTENTIAL FOR A BRIEF TORNADO. IN THIS PARTICULAR
SYNOPTIC SETUP FOR A COLD CORE/CLOSED UPPER LOW WITHIN CLOSE
PROXIMITY TO THE SURFACE LOW...ALONG WITH STEEP LOW LEVEL LAPSE
RATES AND STRONG VORTICITY ALOFT ALONG THE PACIFIC
FRONT/DRYLINE...THERE MAY ALSO BE THE POTENTIAL FOR
NON-SUPERCELLULAR TORNADOES WITH THE LOW TOPPED STORMS NEAREST TO
THE DRYLINE/BAROCLINIC BOUNDARY INTERSECTION AND IN REGIONS WITH
PREEXISTING VERTICAL VORTICITY ALONG BOUNDARIES. THE BEST THREAT FOR
TORNADOES WILL BE CONFINED TO THE SOUTH AND SOUTHWEST QUARTER OF THE
CWA WHERE THE AFOREMENTIONED PARAMETERS LOOK TO BE IN PLACE. NORTH
OF THIS AREA...THE THREAT FOR MORE ELEVATED CONVECTION LOOKS
POSSIBLE WITH THE GREATEST CONCERN FOR LARGE HAIL...ESPECIALLY WITH
THE COLD TEMPERATURES ALOFT. OF COURSE...THIS SETUP STRONGLY DEPENDS
ON MID LEVEL DRY SLOT PROVIDING INSTABILITY...WHICH WILL HAVE TO BE
WATCHED AS A POTENTIAL FLY IN THE OINTMENT.

COLD AIR WILL BEGIN ITS SURGE SOUTHEAST ACROSS EASTERN KANSAS
SATURDAY NIGHT AS THE SYSTEM MOVES EAST NORTHEAST. RELATIVELY WARM
AIR ALOFT WILL BE TRANSPORTED WEST AND SOUTHWEST INTO THE NORTHERN
AREAS IN THE COLD CONVEYOR BELT FOR AN ENHANCED CHANCE FOR SNOW OVER
THE NORTHERN COUNTIES. THERE REMAINS TO BE SOME DIFFERENCES IN HOW
FAST THE COLUMN WILL COOL FOR SNOW TO TAKE OVER AND HAVE LEANED
TOWARD THE NAM HERE...ASSUMING IT WILL HANDLE THE LOW LEVELS THE
BEST. A FEW INCHES OF SNOW CONTINUES TO APPEAR POSSIBLE ALONG AND
NORTH OF INTERSTATE 70...BUT THE MORE IMPORTANT FACTOR WILL LIKELY
BE THE WINDS. NORTHWEST WINDS IN THE STRONG GRADIENT AND DEEP MIXING
OF AROUND NEAR 30 MPH WITH GUSTS TO AROUND 45 MPH WILL GREATLY LIMIT
VISIBILITIES IN ANY FALLING SNOW. HAVE ISSUED A WINTER STORM WATCH
FOR THE LOCATIONS WHERE THE PERSISTENT SNOWS ARE MORE LIKELY...BUT A
FEW HOURS OF BLIZZARD CONDITIONS ARE POSSIBLE. AS THE SYSTEM MOVES
OFF...SNOW CHANCES WILL DIMINISH GREATLY SUNDAY MORNING WITH WINDS
SLOWLY DIMINISHING. MAY NEED TO EXTEND ANY HEADLINES INTO THE
MORNING HOURS FOR THE NORTHEASTERN COUNTIES...BUT WITH CONFIDENCE IN
ACCUMULATING SNOW AND THE WIND SPEEDS BOTH LOWERING...WILL LEAVE THE
WATCH FOR SATURDAY NIGHT ONLY. TEMPS LOOK FAIRLY COOL SUNDAY WITH
SIGNIFICANT CLOUD COVER AND HAVE LOWERED THEM. ALSO COOLED TEMPS
MONDAY.

NEXT SYSTEM OF SIGNIFICANCE STILL APPEARS TO AFFECT THE AREA IN THE
WEDNESDAY TO AT LEAST THURSDAY PERIODS. A SLIGHTLY FASTER AND
STRONGER SYSTEM IS PROGGED IN THE RECENT RUNS SO HAVE SPREAD CHANCES
BACK INTO WEDNESDAY WITH POSSIBLE ISENTROPIC LIFT IN THE INCREASING
INSTABILITY AND WARMED TEMPS A BIT. HAVE LEFT THURSDAY NIGHT AND
FRIDAY DRY FOR NOW WITH MODELS VARYING ON THESE PERIODS. THE
PROGRESSIVE NATURE OF THE FLOW SHOULD KEEP TEMPERATURES FROM
DROPPING TOO MUCH PAST NORMAL ON THURSDAY AND FRIDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM 6 PM SATURDAY THROUGH 6 AM SUNDAY FOR
KSZ008-009-020-021-034.

WINTER STORM WATCH FROM MIDNIGHT SUNDAY THROUGH 6 AM SUNDAY FOR
KSZ010>012-022>024.

&&

BLAIR/KP
Hazardous weather outlook, Feb 23, 4:13 PM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
413 PM CST FRI FEB 23 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-241200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
413 PM CST FRI FEB 23 2007

...POWERFUL STORM SYSTEM WILL AFFECT REGION TODAY THROUGH SATURDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT...AND COULD PRODUCE
LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS WESTERN AND CENTRAL KANSAS EARLY THIS EVENING...THEN FORM
INTO A LINE OF THUNDERSTORMS AS THEY MOVE ACROSS NORTH CENTRAL AND
INTO NORTHEAST AND EAST CENTRAL KANSAS DURING THE OVERNIGHT HOURS.

FLASH FLOODING COULD BECOME AN INCREASING HAZARD AS THUNDERSTORMS
DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS FROM FRIDAY NIGHT MAY BE ONGOING SATURDAY MORNING.
DAMAGING WINDS AND HAIL WILL CONTINUE TO POSE A HAZARD. HOWEVER AS
THE UPPER LEVEL STORM SYSTEM MOVES ACROSS THE AREA SATURDAY
AFTERNOON...REDEVELOPMENT OF THUNDERSTORMS IS POSSIBLE AND THEY MAY
BE CAPABLE OF PRODUCING ISOLATED TORNADOES SATURDAY AFTERNOON.
LOCALIZED FLASH FLOODING WILL CONTINUE TO BE POSSIBLE.

FOR SATURDAY NIGHT...RAIN WILL CHANGE OVER TO SNOW WITH
ACCUMULATIONS OF 1 TO 4 INCHES POSSIBLE MAINLY ACROSS NORTH CENTRAL
AND NORTHEAST KANSAS. ALONG WITH THE SNOW...STRONG NORTHWEST WINDS
WILL COMBINE WITH THE SNOW TO POSSIBLY PRODUCE NEAR BLIZZARD
CONDITIONS ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. A WINTER STORM
WATCH IS IN EFFECT FOR MUCH OF NORTH CENTRAL AND NORTHEAST KANSAS
SATURDAY NIGHT.

SOME FLOODING OF RIVERS AND CREEKS IS POSSIBLE FROM SATURDAY NIGHT
THROUGH THURSDAY.

THUNDERSTORMS ARE IN THE FORECAST FOR WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT AND SATURDAY.

In the hours before

Special weather statement, Feb 24, 12:34 AM CST, 26 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1234 AM CST SAT FEB 24 2007

KSZ038-240700-
WABAUNSEE-
1234 AM CST SAT FEB 24 2007

THROUGH 100 AM CST...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 45 MPH ACROSS WABAUNSEE COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND BRIEF HEAVY RAINFALL.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 4:16 AM CSTBlizzard WarningTOPClay, Cloud, Ottawa, Republic, Washington18 hr
Feb 24, 4:16 AM CSTSnow and Blowing Snow AdvisoryTOPBrown, Dickinson, Geary, Jackson, Marshall, Nemaha and 2 more24 hr
Feb 24, 12:30 PM CSTTornado WarningTOPDickinson30 min
Feb 24, 1:03 PM CSTSevere Thunderstorm WarningTOPOttawa13 min
Feb 24, 3:50 PM CSTSevere Thunderstorm WarningTOPCloud25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.